Thunderstorm Wind, Hughes
- When
- August 4, 9:00 PM CST
- Where
- Hughes County, 11.34 mi NNW of Pierre
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.510, -100.450
Sixty mph winds were estimated.
Quarter size hail and severe winds occurred in central South Dakota in the late evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Quarter size hail and severe winds occurred in central South Dakota in the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 4, 8:13 PM CST, 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 913 PM CDT Sat Aug 4 2018 .UPDATE... Issued at 912 PM CDT Sat Aug 4 2018 An area of showers and thunderstorms will continue to track from the west central part of the CWA eastward through the next several hours. Have adjusted POPs accordingly. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Sunday) Issued at 306 PM CDT Sat Aug 4 2018 Pcpn chances are the main issue for the short range. Currently, two sfc fronts are situated across the region. One stretches from northwest MN, southwest to near KHON. This front should continue to slide slowly east into the evening hours. Meanwhile, another front is slipping into western ND, and moving slowly east. Per sat pix, there really isn't much in the way of any cloudiness developing within the frontal zone. However, it also appears a little stronger winds are lifting ENE out of Montana, so there may be some support for storms over western ND (potentially clipping northern SD) this evening before daytime heating ends. The eastern frontal boundary was expected to light up along the SD/MN border per previous CAM solutions, but later runs have backed off quite a bit. Probably because of the persistent cloud cover that has kept the full heating potential from being realized. That said, will still keep low POPs in place given some ensemble CAM support for convection this evening. Later tonight and into Sunday morning, a stronger wave of energy looks to exit the Rockies and move into the plains, thus spreading showers/storms across mainly southern parts of SD. This activity could linger into Sunday afternoon. The severe threat looks to be only marginal as the best moisture/instability does't sync up well tonight. Overnight lows should be right around normal, and Sunday high temperatures should be near normal. .LONG TERM...(Sunday Night through Saturday) Issued at 306 PM CDT Sat Aug 4 2018 Will start off 00Z Monday with southwest to zonal flow at 500mb with high pressure over the southern third of the nation, and 2 large areas of low pressure across northern Canada and across the Pacific between Alaska and the Pacific Northwest. Our messy pattern at the surface will be exiting east, with high pressure slowly building overhead from south central Canada through Tuesday morning, and then exiting to our south during the day. As we move into midweek the northwest flow strengthens overhead, in response to the building ridge over the western U.S./Canada. This will remain the pattern through Friday, until the northern portions of the ridge get pushed our way Friday night/Saturday as the Pacific low moves onshore over the Pacific Northwest/western Canada. At the surface, a large area of low pressure over north central Canada on Tuesday is expected to cross Hudson Bay on Wednesday, and into Quebec Wednesday night. As it progresses east, it will drag a cold front across the Northern Plains during the Wednesday night-Thursday time period. With little to no moisture to work with, mainly dry conditions will persist. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 624 PM CDT Sat Aug 4 2018 Will see a few showers or thunderstorms across parts of the area this evening, mainly across the western CWA. Periods of MVFR vsbys are possibly with any thunderstorms. Otherwise, VFR conditions will prevail across the area tonight and through the day Sunday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...KF AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 144 PM CDT Sat Aug 4 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 144 PM CDT Sat Aug 4 2018 /1244 PM MDT Sat Aug 4 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated strong to severe storms are possible toward evening, especially over northeast South Dakota. Any storms that do form should dissipate by mid evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
Special Weather Statement
National Weather Service Aberdeen SD
523 PM MDT SAT AUG 4 2018
SDZ003-050015-
Corson SD-
523 PM MDT SAT AUG 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
615 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 9 miles southeast of Lemmon, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Morristown, Keldron and Thunder Hawk.
LAT...LON 4594 10200 4595 10187 4594 10163 4578 10155
4575 10200
TIME...MOT...LOC 2323Z 254DEG 23KT 4585 10200
LueckSpecial Weather Statement National Weather Service Aberdeen SD 916 PM CDT SAT AUG 4 2018 SDZ033>035-050245- Hughes SD-Stanley SD-Sully SD- 916 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...CENTRAL STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 945 PM CDT/845 PM MDT/... At 916 PM CDT/816 PM MDT/, Doppler radar was tracking a strong thunderstorm over southern Lake Oahe, or 17 miles northwest of Fort Pierre, moving southeast at 50 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pierre, Fort Pierre, Grey Goose, Okobojo Point Rec Area, Overlook Rec Area, Mission Ridge, Spring Creek Rec Area, Cow Creek Rec Area, West Shore Rec Area, Oahe Mission Rec Area and Chantier Creek Recreation Area. LAT...LON 4477 10075 4456 10000 4419 10028 4450 10104 TIME...MOT...LOC 0216Z 293DEG 43KT 4452 10066 Lueck
The Aberdeen radar (KABR), 192 km away, was scanning. The volume nearest the first event began at 03:01 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781475, 781476, 781474.